Alert archive / Oregon / River Flood Watches in 2012

River Flood Watch 5, NWS Medford, OR

January 21, 2012Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this river flood watch at Jan 21, 2012, 7:35 AM PST for Coos County, Curry County, Douglas County, Oregon. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2012, 7:35 AM PST (15:35 UTC)
Expired
Jan 21, 2012, 7:00 PM PST
In force
11 hr
Issued by
NWS Medford, OR
Flood severity
None

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fk Coquille River at Myrtle Point (MYPO3). The gauge peaked at 34.54 ft at Jan 20, 2012, 7:00 AM PST.

actionminormoderate303501/2101/2201/23
Action stage
30 ft
Minor stage
33 ft
Moderate stage
35 ft
Major stage
37 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 14326510, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this river flood watch went out at Jan 21, 3:41 AM PST, 3 hours 54 minutes earlier.

Area forecast discussion, Jan 21, 3:41 AM PST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
341 AM PST SAT JAN 21 2012

.DISCUSSION...CURRENT IR IMAGE SHOWS THE COLDER CLOUD TOPS PUSHING
EAST OF THE FORECAST AREA....BUT PLENTY OF INSTABILITY CLOUDS ARE
MOVING IN AS AN UPPER LEVEL TROUGH MOVES OVERHEAD. SHOWERS WILL BE
FREQUENT MOST OF THE DAY WITH SOME MODERATE TO HEAVY THROUGH EARLY
AFTERNOON. A COLDER AIRMASS MOVES OVERHEAD...SO WERE EXPECTING SNOW
LEVELS TO LOWER TO AROUND 3000 FEET AND COULD GET AS LOW AS 2000
FEET IN AREAS THAT GET CAUGHT UNDER MODERATE TO HEAVY PRECIPITATION.
CURRENTLY THE MOUNT SHASTA AREA IS GETTING RAIN...BUT EXPECT A
CHANGEOVER TO RAIN/WET SNOW SHORTLY AFTER DAYBREAK....THEN ALL WET
SNOW BY MID MORNING.

THE TROUGH AXIS SHIFTS EAST OF THE REGION THIS AFTERNOON WITH WEAK
SHORTWAVE RIDGING BUILDING IN THIS EVENING. THE GOOD NEWS IS WE'LL
FINALLY GET A RELATIVE BREAK IN THE ACTION...BUT THE BAD NEWS IS
THAT IT WILL BE SHORT LIVED. ANOTHER STORM WILL BE PUSHING INTO OUR
AREA SUNDAY MORNING. WINDS WILL BEGIN TO CRANK UP ONCE AGAIN OVER
THE MARINE WATERS AND COAST LATE TONIGHT AND CONTINUE THROUGH MOST
OF SUNDAY. MODELS ARE ALSO SUGGESTING WINDS IN THE SHASTA VALLEY
COULD GET CLOSE TO WARNING CRITERIA...SO WE'LL ISSUE A HIGH WIND
WATCH THERE. WE COULD SEE WINDS INCREASE IN THE ROGUE VALLEY...BUT
AT THIS POINT IT LOOKS LIKE THE STRONGEST WINDS WILL BE NEAR
ASHLAND. WINDS WILL ALSO INCREASE EAST OF THE CASCADES WITH SOME OF
THE HIGHER TERRAIN GETTING WIND GUST BETWEEN 65-70 MPH.

PRECIPITATION WILL MOVE INTO THE AREA EARLY SUNDAY MORNING WITH SNOW
LEVELS NEAR 2000 FEET. PRECIPITATION TOTAL FROM THIS STORM ARE NOT
EXPECTED TO BE AS HIGH AS THE PAST FEW STORMS...BUT WE CAN STILL
EXPECT A STORM TOTAL BETWEEN 2 AND 3 INCHES ALONG THE SOUTH COAST
AND WESTERN SISKIYOU COUNTY AND 1 TO 2 INCHES ALONG THE CASCADES AND
MOUNT SHASTA AREA BY MONDAY MORNING.

THE STORM TRACK SHIFTS SOUTH INTO NORTH CAL MONDAY MORNING WITH
PRECIPITATION GRADUALLY DECREASING FROM NORTH TO SOUTH. MOST OF THE
PRECIPITATION SHOULD BE OUT OF THE AREA LATE MONDAY AFTERNOON.

ANOTHER RELATIVE...BUT SHORT BREAK IN THE WEATHER IS EXPECTED MONDAY
NIGHT...THEN ANOTHER ROUND OF MODERATE TO HEAVY PRECIPITATION AND
MODERATE TO STRONG WINDS ARRIVE IN WESTERN OREGON TUESDAY MORNING.
SNOW LEVELS WILL START OUT BETWEEN 2500 AND 3000 FEET...THEN ARE
EXPECTED TO JUMP UP IN THE AFTERNOON WITH A WARMER AIRMASS MOVING
IN.

THE EC AND GFS SUGGEST A FRONTAL BOUNDARY WILL REMAIN IN THE
VICINITY OF THE FORECAST AREA WEDNESDAY THROUGH THURSDAY WITH SERIES
OF WAVES MOVING THROUGH IN A FAST MOVING WESTERLY FLOW. SO THE MAIN
QUESTION WILL BE THE TIMING OF PRECIPITATION. -PETRUCELLI

&&

.AVIATION...VFR CONDITIONS EXIST AT MOST AIRFIELDS AT THIS TIME. THE
EXCEPTIONS ARE IN SOUTHWEST UPSLOPE AREAS SUCH AS THE CURRY COAST
AND SISKIYOU COUNTY. MOUNTAINS ARE ALSO OBSCURED. AN UPPER LEVEL
DISTURBANCE MOVES THROUGH THE REGION TODAY WHICH WILL LIKELY RESULT
IN MVFR WITH LOCAL IFR CIGS IN SHOWERS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING ABOVE 5500
     FEET FOR ORZ030-031.
     HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
     ORZ031.
     HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
     ORZ021-022.
     HIGH SURF WARNING UNTIL 4 AM PST SUNDAY FOR ORZ021-022.
     WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING ABOVE 4000
     FEET FOR ORZ027-028.
     WINTER STORM WARNING UNTIL 10 AM PST THIS MORNING ABOVE 5000
     FEET FOR ORZ027-028.
     WINTER STORM WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING FOR
     ORZ027-028.

CA...WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING ABOVE 5500
     FEET FOR CAZ085.
     WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON ABOVE 3500
     FEET FOR CAZ082.
     WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT
     FOR CAZ082-083.
     WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON ABOVE 3500
     FEET FOR CAZ080.
     WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT
     ABOVE 2500 FEET FOR CAZ080.
     HIGH WIND WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON FOR
     CAZ081.
     WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR CAZ083.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 PM PST THIS AFTERNOON FOR
     PZZ350-356-370-376.
     STORM WARNING FROM 10 AM TO 7 PM PST SUNDAY FOR
     PZZ350-356-370-376.
     GALE WARNING FROM 1 AM TO 10 AM PST SUNDAY FOR
     PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING UNTIL 10 AM PST MONDAY FOR
     PZZ350-356-370-376.
Hazardous weather outlook, Jan 21, 5:15 AM PST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
515 AM PST SAT JAN 21 2012

PZZ350-356-370-376-211800-
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
515 AM PST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PACIFIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL INCREASE TODAY AND REACH GALE STRENGTH TONIGHT AS VERY
STEEP AND HAZARDOUS SEAS CONTINUE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STORM WARNING IS IN EFFECT FROM 10 AM TO 7 PM PST SUNDAY. PLEASE
SEE THE MARINE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ021-022-211800-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
515 AM PST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A HIGH SURF WARNING IS IN EFFECT THROUGH TONIGHT. PLEASE SEE THE
COASTAL HAZARD MESSAGE FOR MORE SPECIFIC DETAILS. A FLOOD WARNING
IS ALSO IN EFFECT THROUGH TONIGHT FOR THE COQUILLE RIVER AT
COQUILLE. PLEASE SEE THE FLOOD STATEMENT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HIGH SURF WARNING IS IN EFFECT UNTIL 4 AM PST SUNDAY. THE
FLOOD WARNING IS IN EFFECT INTO SUNDAY. A HIGH WIND WATCH IS ALSO
IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING. PLEASE SEE
THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-211800-
CENTRAL SISKIYOU COUNTY-
515 AM PST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WATCH IS IN EFFECT BEGINNING LATE TONIGHT. PLEASE SEE
THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HIGH WIND WATCH WILL BE IN EFFECT UNTIL SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ031-211800-
CENTRAL AND EASTERN LAKE COUNTY-
515 AM PST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST TODAY
ABOVE 5500 FEET. PLEASE SEE THE WINTER WEATHER MESSAGE FOR MORE
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WATCH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING. PLEASE SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ027-028-211800-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
515 AM PST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING ABOVE 5000 FEET AND A WINTER WEATHER
ADVISORY ABOVE 4000 FEET ARE BOTH IN EFFECT UNTIL 10 AM PST TODAY.
A WINTER STORM WATCH IS THEN IN EFFECT BEGINNING LATE TONIGHT.
PLEASE SEE THE WINTER WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WATCH WILL REMAIN IN EFFECT THROUGH MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ083-211800-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
515 AM PST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST TODAY. A
WINTER STORM WATCH IS THEN IN EFFECT BEGINNING LATE TONIGHT.
PLEASE SEE THE WINTER WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WATCH WILL BE IN EFFECT UNTIL LATE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-211800-
WESTERN SISKIYOU COUNTY-
515 AM PST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST TODAY
ABOVE 3500 FEET. A WINTER STORM WATCH IS THEN IN EFFECT BEGINNING
LATE TONIGHT ABOVE 2500 FEET. PLEASE SEE THE WINTER WEATHER
MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WATCH ABOVE 2500 FEET WILL BE IN EFFECT THROUGH
LATE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-211800-
SOUTH CENTRAL SISKIYOU COUNTY-
515 AM PST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST TODAY
ABOVE 3500 FEET. A WINTER STORM WATCH IS THEN IN EFFECT BEGINNING
LATE TONIGHT. PLEASE SEE THE WINTER WEATHER MESSAGE FOR MORE
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WATCH WILL BE IN EFFECT UNTIL LATE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ085-ORZ029-030-211800-
MODOC COUNTY-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
515 AM PST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST TODAY
ABOVE 5500 FEET. PLEASE SEE THE WINTER WEATHER MESSAGE FOR MORE
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH MUCH OF THE
UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 21, 6:41 AM PST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
641 AM PST SAT JAN 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       SSW GOLD BEACH          42.41N 124.42W
01/21/2012  M2.32 INCH       CURRY              OR   TRAINED SPOTTER

            24 HOUR TOTAL.

0515 AM     HEAVY RAIN       6 SW MERLIN             42.46N 123.49W
01/21/2012  M0.90 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            TOTAL SINCE 7 PM PST LAST NIGHT.

0600 AM     HEAVY RAIN       1 WNW YREKA             41.73N 122.65W
01/21/2012  M1.82 INCH       SISKIYOU           CA   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

WOODHEAD
Local storm report, Jan 21, 7:27 AM PST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
727 AM PST SAT JAN 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 AM     HEAVY RAIN       4 N GRANTS PASS         42.50N 123.34W
01/21/2012  M1.60 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR TOTAL.

0707 AM     HEAVY RAIN       NE BROOKINGS            42.06N 124.29W
01/21/2012  M0.58 INCH       CURRY              OR   TRAINED SPOTTER

            12 HOUR TOTAL. TOTAL RAINFALL SINCE RAIN BEGAN ON JANUARY
            14 IS 12.26 INCHES.

0707 AM     HEAVY RAIN       5 N WEED                41.49N 122.37W
01/21/2012  M1.78 INCH       SISKIYOU           CA   TRAINED SPOTTER

            24 HOUR TOTAL.

0708 AM     HEAVY RAIN       2 NE SEIAD VALLEY       41.86N 123.16W
01/21/2012  M2.02 INCH       SISKIYOU           CA   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

WOODHEAD

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 5:35 PM PSTAreal Flood AdvisoryMFRJosephine3 hr
Jan 20, 6:49 PM PSTAreal Flood AdvisoryMFRKlamath3 hr
Jan 20, 6:53 PM PSTGale WarningMFR6 hr
Jan 21, 2:58 AM PSTGale WarningMFR29 hr
Jan 21, 2:58 AM PSTSmall Craft Advisory for WindsMFR12 hr
Jan 21, 2:58 AM PSTStorm WarningMFR36 hr
Jan 21, 9:07 AM PSTHigh Surf AdvisoryMFRCoos, Curry, Douglas25 hr
Jan 21, 3:28 PM PSTWinter Storm WarningMFRDouglas, Jackson, Josephine, Klamath38 hr
Jan 21, 3:42 PM PSTHigh Wind WarningMFRCoos, Curry, Douglas, Lake30 hr
Jan 21, 3:42 PM PSTWind AdvisoryMFRJackson30 hr

Nearby

River Flood Watches in Oregon, 2012Every river flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.